Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Apr 24, 2016, 7:13 PM CDT for Kossuth County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2016, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 24, 2016, 7:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Des Moines, IA
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 173 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WWUS83 KDMX 250013
SPSDMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT SUN APR 24 2016
IAZ005-250030-
KOSSUTH IA-
713 PM CDT SUN APR 24 2016
...STRONG WINDS WITH STORM IN NORTHERN KOSSUTH COUNTY...
AT 712 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF IOWA LAKE...OR 19 MILES SOUTHEAST OF FAIRMONT...
MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWEA CITY AND LEDYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .
&&
LAT...LON 4330 9417 4332 9444 4334 9444 4350 9438
4350 9404
TIME...MOT...LOC 0012Z 208DEG 43KT 4339 9429
$$
BOKSAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Apr 24, 6:49 PM CDT, 24 minutes earlier.
Area forecast discussion, Apr 24, 6:49 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 649 PM CDT SUN APR 24 2016 .SHORT TERM.../TODAY/ ISSUED AT 321 AM CDT SUN APR 24 2016 MAIN CONCERNS ARE LATE DAY CHANCES FOR CONVECTION ALONG WITH MAX TEMPS/CLOUD COVER TODAY. SOUTHWEST WINDS WILL ALSO BE GUSTY IN THE AFTERNOON HOURS. MOST OF THE HIRES MODELS HAVE SHOWERS AND SCT THUNDER THIS MORNING OVER THE FAR WEST AS EARLY MORNING LOW LEVEL JET PEAKS PRIOR TO SUNRISE WITH LINGERING ACTIVITY LESSENING THROUGH MORNING HOURS. FOR THE MOST PART THIS LOOKS TO ONLY BRUSH THE FAR WESTERN COUNTIES PRIOR TO 15Z-16Z WITH LITTLE IF ANY CHANCE FOR THUNDER THROUGH MID AFTERNOON ACROSS THE REGION...UNTIL WARMING BEGINS TO DESTABILIZE WEST. WITH THE SLOWING OF THE WESTERN TROUGH MOVING EAST TODAY...LIKELY THAT INITIATION WILL TAKE PLACE BETWEEN 20-00Z OVER KS/NE AND THEN MOVE EAST/NORTHEAST INTO IA. HAVE TRIMMED BACK POP AND CHANCES FOR THUNDER UNTIL THAT TIME FRAME. SEVERE CHANCES STILL LOOK POSSIBLE OVER THE WEST ESPECIALLY EARLY IN THE EVENT. SREF BUFR SOUNDINGS ALSO SUPPORT LATE AFTERNOON INITIATION OVER NEBRASKA THEN HEADING EAST ALONG AN ESTHERVILLE/CARROLL/CRESTON LINE...THEN MOVING EAST INTO THE EVENING HOURS. FOR THE MOST PART THE THREATS ARE NOW MORE LIMITED...TO INCLUDE HAIL AND WIND AS LCLS ARE RUNNING ABIT HIGH...3500 FT OR HIGHER EVEN ACROSS THE WEST. SO ALL IN ALL THE MAIN CONCERNS WEST WOULD BE BETWEEN 21-00Z IN THE FIRST PERIOD...WITH RESIDUAL THREAT FOR SEVERE STORMS THOUGH WITH WEAKENING CAPE HEADING EAST TOWARD CENTRAL IOWA INTO THE EVENING HOURS. HIGHS TODAY WILL BE WARMER IN THE EAST/SOUTHEAST AS LEFTOVER CI BLOWOFF AND INCREASING CLOUDS OVER THE WEST WILL CAP HIGHS IN THE MID 70S. ELSEWHERE...UPPER 70S TO LOWER 80S WILL BE COMMON SOUTHEAST OF A KALO/KDSM/KLWD LINE. WINDS TODAY WILL RAMP UP IN THE AFTERNOON WITH SW WINDS TO NEAR 25 GUSTING TO 35/40 MPH DURING THE DAY. .LONG TERM.../TONIGHT THROUGH SATURDAY/ ISSUED AT 321 AM CDT SUN APR 24 2016 MAIN CONCERNS INCLUDE SEVERE WEATHER POTENTIAL ON WEDNESDAY...AS WELL AS THE LONG TERM PERIOD BEING ACTIVE WITH TWO ADDITIONAL WX EVENTS. THE FIRST WX EVENT WILL BE ONGOING AT THE BEGINNING OF THE LONG TERM PERIOD...ESPECIALLY ACROSS THE WESTERN AND CENTRAL CWA. SHRA/TSRA THAT ARE EXPECTED TO DEVELOP THIS AFTERNOON INVOF THE MISSOURI RIVER WILL BE MOVING EASTWARD INTO THE CWA. MODEL SOLUTIONS HAVE BEEN TRENDING SLOWER WITH THE EASTWARD ADVANCE OF THE CONVECTION AS WELL AS FORCING. BY THE TIME IT ARRIVES IN THE CWA...SVR THREAT WILL BE MINIMAL DUE TO THE BOUNDARY LAYER STABILIZING. DRY SLOT MOVING IN FROM THE WEST WILL ALSO HELP MITIGATE POPS OVERNIGHT TONIGHT INTO MONDAY MORNING. SURFACE LOW PRESSURE AS WELL AS UPPER-LEVEL CYCLONIC FLOW WILL INFLUENCE THE STATE ON MONDAY. PCPN CHANCES WILL BE CONFINED TO FAR NORTHERN IOWA AS WELL AS EASTERN PORTIONS OF THE STATE WHERE MOISTURE AND FORCING WILL BE MORE PLENTIFUL AND COINCIDENT. EXPECT A RIBBON OF MOSTLY SUNNY SKIES FOR A WHILE ON MONDAY FROM SOUTHWEST INTO CENTRAL IOWA WHERE THE COLUMN WILL BE ABLE TO DRY OUT RELATIVE TO OTHER PORTIONS OF THE STATE. ELSEWHERE...PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED. DEPARTING SYSTEM WILL PULL A SURFACE COLD FRONT THROUGH THE CWA ON MONDAY...WITH A PACIFIC AIR MASS BEHIND IT WHICH WILL COOL DOWN TEMPERATURES FOR MONDAY NIGHT INTO TUESDAY. ATTENTION THEN TURNS TO THE POTENTIAL MID-WEEK SEVERE WEATHER EVENT. STRONG...PROGRESSIVE UPPER-LEVEL TROF WILL DEVELOP A CLOSED UPPER-LEVEL LOW ACROSS THE ROCKY MOUNTAINS MONDAY INTO MONDAY NIGHT. ASSOCIATED CLOSED LOW / PV ANOMALY CONTINUE PUSHING EASTWARD AND WILL AFFECT OUR WEATHER BY TUESDAY EVENING. AREA OF WAA AND BROAD ASCENT...AS WELL AS THETA-E ADVECTION...WILL PRECEDE THIS DISTURBANCE AS IT APPROACHES THE CWA TUESDAY NIGHT...BRINGING RENEWED SHRA/TSRA CHANCES. AFTER A RELATIVE LULL IN SHRA/TSRA ACTIVITY WEDNESDAY MORNING...SOME MODEL SOLUTIONS SUGGEST THE POTENTIAL FOR SEVERE WEATHER ACROSS THE SOUTHERN CWA FROM MIDDAY WEDNESDAY INTO THE EVENING. GFS BRINGS THE WARM SECTOR INTO THE FAR SOUTHERN CWA WHILE THE ECMWF KEEPS IT SOUTH. IF THE WARM SECTOR DOES MANAGE TO REACH THE SOUTHERN CWA...THEN THERE WILL BE A WINDOW WHERE ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE WHERE STORMS CAN BECOME SURFACE BASED. 0-6 KM BULK SHEAR VALUES SUGGEST THE POTENTIAL FOR ROTATING UPDRAFTS ALONG WITH AMPLE SBCAPE AS WELL AS DIRECTIONAL SHEAR AND RELATIVELY LOW LCLS. ANY ELEVATED STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL PRIMARILY AND DAMAGING WINDS SECONDARILY. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL GIVEN ELEVATED PWAT VALUES...HOWEVER STANDARDIZED ANOMALIES FOR PWAT AND WIDESPREAD HEAVY RAIN PARAMETERS ARE RATHER UNIMPRESSIVE DURING THIS TIME. UPPER-LEVEL PV ANOMALY IS PROGGED TO BE SOMEWHAT SLOW TO DEPART THE CWA...SO HAVE CONTINUED POPS INTO THURSDAY GIVEN PRESENCE OF WEAK FORCING ALONG WITH AMPLE MOISTURE. YET ANOTHER PROGRESSIVE UPPER-LEVEL TROF MOVES ONSHORE THURSDAY NIGHT AND DEVELOPS A CLOSED LOW OVER THE ROCKY MOUNTAINS ON FRIDAY. THAT UPPER-LEVEL LOW / PV ANOMALY MOVE EASTWARD AND BRING ANOTHER WAA REGIME WITH BROAD ASCENT TO THE CWA FRIDAY NIGHT. ONSET OF PRECIP IN THE CWA WILL BE OVERNIGHT FRIDAY INTO SATURDAY MORNING. AT THIS TIME THE THREAT OF SEVERE WEATHER ON SATURDAY HAS DIMINISHED...AS MODEL SOLUTIONS KEEP THE BEST PARAMETERS TO THE SOUTH OF THE CWA. EVEN SO...SHRA/TSRA CHANCES WILL CONTINUE INTO SATURDAY WITH THE CWA REMAINING IN REGION OF ISENTROPIC FORCING. && .AVIATION.../FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING/ ISSUED AT 646 PM CDT SUN APR 24 2016 SCATTERED THUNDERSTORMS ACTIVITY WILL SPREAD ACROSS THE STATE THIS EVENING BECOMING MORE ISOLATED OVERNIGHT. WILL CONDITIONS WILL MOSTLY BE VFR...MVFR CONDITIONS WILL OCCUR WITH THUNDERSTORMS AND ASSOCIATED RAIN AREAS TONIGHT. SOME WRAP AROUND STATUS WILL GRAZE NORTHERN IOWA ON MONDAY WITH MVFR CEILINGS POSSIBLE WITH VFR CU FIELD FARTHER SOUTH ACROSS THE REST OF THE STATE. STRONG SOUTH WINDS THIS EVENING WILL BECOME SOUTHWEST TO WEST ON MONDAY AND REMAIN STRONG. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...ZOGG AVIATION...COGIL
Hazardous weather outlook, Apr 24, 12:39 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1239 PM CDT SUN APR 24 2016 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-251000- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1239 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE WEEK. THERE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-251000- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 1239 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLY LATE THIS EVENING INTO THE OVERNIGHT HOURS. A STRONG STORM IS POSSIBLE WITH SMALL HAIL OR STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE WEEK. SEVERE WEATHER IS POSSIBLE AGAIN WEDNESDAY...MAINLY SOUTH OF U.S. HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJB
In the hours before
Special weather statement, Apr 24, 6:09 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT SUN APR 24 2016
IAZ033-044-045-242345-
CARROLL IA-CRAWFORD IA-SAC IA-
609 PM CDT SUN APR 24 2016
...STRONG THUNDERSTORMS MOVING THROUGH THE AREA MAY PRODUCE NICKEL
HAIL AND WIND GUST TO 55 MPH...
AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF DENISON...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...ARCADIA...BREDA...VAIL...AUBURN...
WESTSIDE...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.
&&
LAT...LON 4240 9508 4230 9486 4222 9486 4190 9521
4198 9534
TIME...MOT...LOC 2307Z 210DEG 42KT 4200 9525
BOKSASpecial weather statement, Apr 24, 6:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT SUN APR 24 2016
IAZ015-242345-
PALO ALTO IA-
615 PM CDT SUN APR 24 2016
...ANOTHER STRONG THUNDERSTORM ENTERING FAR SOUTHWEST EMMET COUNTY
WITH NICKEL HAIL AND 50 MPH WIND GUSTS POSSIBLE...
AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSH LAKE...OR 15 MILES SOUTHWEST OF EMMETSBURG...MOVING NORTHEAST AT
45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...FIVE ISLAND LAKE...RUSH LAKE...SILVER LAKE...GRAETTINGER...
AYRSHIRE...CURLEW...EMMETSBURG MUNICIPAL AIRPORT AND KEARNEY STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.
&&
LAT...LON 4313 9451 4291 9480 4291 9492 4302 9492
4324 9478
TIME...MOT...LOC 2312Z 213DEG 38KT 4295 9487
BOKSASpecial weather statement, Apr 24, 6:25 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN APR 24 2016
IAZ004-005-242345-
EMMET IA-KOSSUTH IA-
625 PM CDT SUN APR 24 2016
...A STRONG THUNDERSTORM NORTHWEST OF RINGSTED WITH 55 MPH WIND
GUSTS AND NICKEL HAIL POSSIBLE...
AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF SWAN LAKE...OR 14 MILES EAST OF ESTHERVILLE...MOVING
NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...ARMSTRONG AND RINGSTED.
LAT...LON 4350 9422 4326 9455 4326 9457 4331 9466
4350 9453
TIME...MOT...LOC 2321Z 213DEG 38KT 4333 9456
BOKSALocal storm report, Apr 24, 6:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL EMMETSBURG 43.11N 94.68W
04/24/2016 E1.00 INCH PALO ALTO IA TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
&&
BFLocal storm report, Apr 24, 7:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 2 S SWEA CITY 43.35N 94.31W
04/24/2016 E60 MPH KOSSUTH IA EMERGENCY MNGR
PEA SIZE HAIL
&&
BFSpecial weather statement, Apr 24, 7:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT SUN APR 24 2016
IAZ005-250030-
KOSSUTH IA-
713 PM CDT SUN APR 24 2016
...STRONG WINDS WITH STORM IN NORTHERN KOSSUTH COUNTY...
AT 712 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF IOWA LAKE...OR 19 MILES SOUTHEAST OF FAIRMONT...
MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWEA CITY AND LEDYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .
&&
LAT...LON 4330 9417 4332 9444 4334 9444 4350 9438
4350 9404
TIME...MOT...LOC 0012Z 208DEG 43KT 4339 9429
BOKSAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:32 PM CDT | Special Weather Statement | DMX | Winnebago | 13 min |
| Apr 24, 8:38 PM CDT | Special Weather Statement | DMX | Adams, Taylor | 37 min |
| Apr 24, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 36 min |
| Apr 24, 11:28 PM CDT | Special Weather Statement | DMX | Butler, Franklin, Grundy, Hardin, Marshall, Story and 2 more | 62 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.